Ohio, 2009

Flash Flood and Hail in Ohio, May 26, 2009

May 26, 2009 · NWS CLE · 4 events in 2 counties and zones

A front remained nearly stationary across northern Ohio on the afternoon of May 26th. Showers and thunderstorms developed over the area in association with this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$408,000
Crop damage
$30,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A front remained nearly stationary across northern Ohio on the afternoon of May 26th. Showers and thunderstorms developed over the area in association with this front. A couple of the thunderstorms became severe. Locally heavy rainfall and flash flooding were reported in Huron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 26, 2:26 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, May 26, 2:26 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
326 PM EDT TUE MAY 26 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE FROM IOWA TO NORTHERN ILLINOIS BY WEDNESDAY
MORNING. A WARM FRONT EXTENDING EAST FROM THE LOW TO NEAR FINDLAY
AND MOUNT VERNON WILL CONTINUE TO DRIFT NORTH THROUGH THE AREA
THIS EVENING AND OVERNIGHT. WEDNESDAY THE LOW WILL DRIFT ACROSS
THE LOWER LAKES. WEAK HIGH PRESSURE WILL BEGIN TO BUILD ACROSS
THE AREA FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FOR TONIGHT WEAK FORCING HOWEVER THERE IS A WARM FRONT MOVING INTO
THE AREA FROM THE SOUTHWEST. THE FRONT APPEARS TO ALREADY BE
ACROSS THE SOUTHWEST CWA COUNTIES FROM NORTH OF FDY TO NORTH AND
EAST OF MFD THEN TO SERN OHIO. LOCATIONS SOUTH OF THE FRONT WILL
SEE SLOWLY FALLING TEMPERATURES THIS EVENING AND OVERNIGHT WHILE
AREAS TO THE NORTH OF THE BOUNDARY WILL LIKELY SEE TEMPERATURES
CONTINUE TO RISE THROUGH THE EVENING AND EARLY TONIGHT BEFORE
STEADYING OR BEGINNING TO SLOWLY FALL. HAVE ATTEMPTED TO REFLECT
THIS IN GRIDS. AS FOR POPS THE RUC CONTINUES TO SHOW INCREASING
CAPES THROUGH THE EVENING WITH MOST OF THE INSTABILITY CONFINED TO
THE WESTERN COUNTIES. WILL CONTINUE WITH LIKELY POPS THROUGH THE
EVENING WITH THE EXPECTATION THAT SHOWERS AND THUNDERSTORMS WILL
DEVELOP AS THE INSTABILITY INCREASES. GIVEN OUR EVENTUAL POSITION
WITHIN THE WARM SECTOR BELIEVE DIURNAL FORCES WILL DOMINATE AND
DESPITE DEEP MOISTURE...CONVECTION WILL BEGIN TO DECREASE IN
COVERAGE (BUT NOT GO AWAY COMPLETELY) BY LATE EVENING SO WILL
BACK POPS DOWN TO CHANCE (SCATTERED WORDING) FOR THE OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WEDNESDAY THROUGH THURSDAY NIGHT DEEP MOISTURE WILL REMAIN ACROSS
THE AREA IS A FAIRLY MILD AND GENERALLY UNSTABLE AIRMASS. EXPECT
NUMEROUS SHOWERS AND THUNDERSTORMS AROUND THE AREA...DIURNALLY
DRIVEN ON WEDNESDAY AND THEN HELPED BY A COLD FRONT TUESDAY. BEST
CHANCES HOWEVER WEDNESDAY WITH SLIGHTLY DRIER AIR FORECAST INTO
THE AREA. ON THURSDAY THE SURFACE LOW ASSOCIATED WITH THE COLD
FRONT WILL DRIFT ACROSS THE EASTERN LAKES. DRIER AIR AND WEAK HIGH
PRESSURE WILL BUILDING ON FRIDAY. WILL NEED TO KEEP LOW POPS
THURSDAY NIGHT WITH FAIRLY DEEP MOISTURE STILL ACROSS THE AREA BUT
WILL DRY OUT FOR FRIDAY AND FRIDAY NIGHT. TEMPS GENERALLY IN THE
UPPER 70S AND LOWER 80S WEDNESDAY...MID/UPPER 70S THURSDAY AND
LOWER 70S FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
TWO MAIN FEATURES TO DEAL WITH FOR THE WEEKEND AND EARLY NEXT WEEK.
A QUICK DISTURBANCE DROPS DOWN FROM THE NORTHWEST SATURDAY...LIKELY
WITH LIMITED MOISTURE AS HIGH PRESSURE CUTS OFF THE GULF.  HAVE
SLIGHT CHANCE AND LOW CHANCE POPS FOR THIS FEATURE.  SEASONABLE
SATURDAY...A LITTLE COOLER SUNDAY WITH HIGH PRESSURE IN WAKE OF THE
SYSTEM.  WARM FRONT LIFTS ACROSS EARLY MONDAY FOLLOWED BY THE SLOW
SAGGING OF A COLD FRONT FROM THE NNW.  THIS WILL GIVE US A BETTER
CHANCE OF PRECIP TUESDAY INTO WEDNESDAY AS THE FRONT
LINGERS...GETTING CAUGHT UP TEMPORARILY IN ZONAL FLOW.  WARMER TEMPS
EXPECTED MONDAY...WITH A GRADIENT IN TEMPS LIKELY FOR TUESDAY FROM
NORTH TO SOUTH DEPENDING ON TIMING OF THE FRONT.  OVERALL GENERAL
AGREEMENT BETWEEN GFS ENSEMBLES AND THE ECMWF.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
WARM FRONT LOCATED FROM FWA TO AOH TO ZZV AND SLOWLY LIFTING
NORTHWARD. WHILE THE CHANCE WILL BE THERE FOR A SHOWER A JUST
ABOUT ANYTIME OVER THE NEXT 24 HOURS...HAVE EMPHASIZED TWO PERIODS
IN PARTICULAR. HAVE SOME VCSH OR EVEN A THUNDERSTORM FOR LATE THIS
AFTERNOON INTO EARLY EVENING FOR CONVECTION THAT MAY POP UP HERE
AND THERE AHEAD OF THAT FRONT. THE OTHER SHOT OF MORE SUBSTANTIAL
PRECIP CHANCES COMES WEDNESDAY AS LOW PRESSURE NEARS THE REGION
AND AGAIN ATMOSPHERE DESTABILIZES. BEST THUNDER CHANCES THIS
AFTERNOON LIE SOUTH AND SOUTHWEST OF CLE...WITH ALL HAVING A
BETTER CHANCE OF THUNDER WEDNESDAY. WITH ALL OF THE INCREASED
MOISTURE THAT THE WARM FRONT WILL BRING THIS EVENING...DEWPOINTS
IN THE 60S...WILL CONTINUE WITH SOME VARIETY OF MVFR CONDITIONS
THROUGH THE NIGHT...WHETHER IT WILL BE CIGS/VSBY OR BOTH.

OUTLOOK...NON-VFR CIGS/VSBYS WEDNESDAY INTO THURSDAY IN SCATTERED
SHOWERS/THUNDERSTORMS.

&&

.MARINE...
NORTHEASTERLY WINDS HAVE BEEN PERSISTENT ON LAKE ERIE THIS MORNING
AND AFTERNOON. FINALLY STARTING TO SHOW SIGNS OF COMING AROUND OUT
OF THE SOUTHEAST. I WILL LET THE SMALL CRAFT ADVISORY EXPIRE AT
4PM...BY THEN THE WARM FRONT THAT IS CURRENTLY OVER NORTHERN OHIO
SHOULD BE OVER LAKE ERIE AND ANY HIGHER WINDS/WAVES WOULD BE
DIRECTED OFFSHORE.

WINDS WILL BECOME SOUTHERLY TONIGHT AS THE WARM FRONT LIFTS INTO
ONTARIO. LOW PRESSURE WILL MOVE INTO LOWER MICHIGAN LATE WEDNESDAY
WITH A COLD FRONT SWEEPING ACROSS LAKE ERIE ON THURSDAY. COULD END
UP SEEING SMALL CRAFT CONDITIONS AGAIN BEHIND THE FRONT THURSDAY AND
FRIDAY BUT STILL HAVE A LOT OF TIME TO SORT OUT THE DETAILS. A WEAK
TROUGH WILL CROSS THE LAKE ON SATURDAY. HIGH PRESSURE AND
LIGHT/VARIABLE WINDS LOOK TO RETURN BY THE LATTER HALF OF THE
UPCOMING WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     LEZ142>145.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...LEINS
Hazardous weather outlook, May 26, 8:25 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
925 AM EDT TUE MAY 26 2009

LEZ061-142>149-162>169-OHZ006-008-011>014-017>023-027>033-036>038-
047-089-PAZ001>003-271330-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-WOOD-SANDUSKY-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
925 AM EDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-007-009-010-271330-
LUCAS-OTTAWA-ERIE OH-LORAIN-
925 AM EDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE LAKE ERIE
SHORELINE FROM MAUMEE BAY TO AVON POINT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 97 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Holmes

When
May 26, 4:14 PM EST
Where
Holmes County, 3 mi SW of Nashville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.569, -82.160

Pea to penny size hail was observed.

Thunderstorm Wind, Holmes

When
May 26, 4:55 PM EST
Where
Holmes County, Big Prairie
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.670, -82.100

Thunderstorm winds downed a few trees.

Hail, Huron

When
May 26, 5:00 PM EST
Where
Huron County, 4 mi N of Greenwich
Measured
1 in hail
Reported by
Public
Coordinates
41.088, -82.520

Quarter size hail was observed.

Flash Flood, Huron

When
May 26, 6:50 PM EST to 9:00 PM EST
Where
Huron County, 2.06 mi W of Fitchville to 1.79 mi NNE of Greenwich
Cause
Heavy Rain
Property damage
$400,000
Crop damage
$30,000
Reported by
Emergency Manager
Coordinates
41.074, -82.539

Training thunderstorms with very heavy rainfall formed over southeastern Huron County during the afternoon of the 26th. Rainfall of 4 to 5 inches fell between Greenwich, Fitchville, and New London between approximately 3pm and 5:30pm local time. A rain gage in Fitchville measured 5.1 inches during the event. Several roads in the area were flooded, including SR 13 at the Southwest Branch Vermilion River, SR 162 between New London and Fitchville, and US 250 near Exchange Road southeast of Fitchville. Many basements in the area were flooded for the first time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173957, 173960, 173958, 174014.